Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 3, 2021, 9:09 PM EDT for Kanawha County, West Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2021, 9:09 PM EDT (01:09 UTC)
- Expired
- Jun 3, 2021, 9:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 7 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 9:15 PM EDT | TSTM WND DMG | 1 W South Charleston, WV | SEVERAL REPORTS OF TREES DOWN NEAR 4200 BLOCK MACCORKLE AVE SW, SOME BLOCKING EASTBOUND LANE. TIME ESTIMATED FROM RADAR. |
| Jun 3, 9:20 PM EDT | TSTM WND DMG | 1 Wnw Charleston, WV | TREE DOWN ON KANAWHA BLVD E AT CLENDENIN ST IN CHARLESTON. THE EASTBOUND LANES OF KANAWHA BLVD E ARE REPORTED BLOCKED. TIME ESTIMATED FROM RADAR. |
| Jun 3, 9:27 PM EDT | TSTM WND GST 41 | Yeager Airport, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
314 WWUS81 KRLX 040109 SPSRLX Special Weather Statement National Weather Service Charleston WV 909 PM EDT Thu Jun 3 2021 WVZ015-040145- Kanawha- 909 PM EDT Thu Jun 3 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY... At 909 PM EDT, a strong thunderstorm was located over South Charleston, or near Charleston, moving east at 30 mph. Winds up to 35 mph and pea size hail are possible with this storm. Locations impacted include... Charleston, Jefferson, South Charleston, St. Albans, Dunbar, Pinch, Institute, Coal Fork and Elkview. This includes the following highways... Interstate 79 between mile markers 1 and 10. Interstate 77 in West Virginia between mile markers 96 and 109. Interstate 64 in West Virginia between mile markers 49 and 57. West Virginia Turnpike between mile markers 94 and 95. Route 119 between mile markers 69 and 80. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water in urban areas, highways, streets and underpasses, as well as other poor drainage areas and low lying spots. LAT...LON 3826 8179 3838 8182 3852 8151 3833 8140 TIME...MOT...LOC 0109Z 251DEG 27KT 3831 8172 $$ 20
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 3, 8:11 PM EDT, 58 minutes earlier.
Area forecast discussion, Jun 3, 8:11 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 811 PM EDT Thu Jun 3 2021 .SYNOPSIS... Weak cold front approaches late today with showers and some storms. Steady warming trend heading into the weekend and next week, along with day chances of storms. && .NEAR TERM /THROUGH FRIDAY/... As of 606 PM Thursday... Made some minor tweaks to PoPs this evening as a line of showers and storms enters the western portions of the forecast area just ahead of a cold front. Due to limited instability, most of the activity so far has been non-severe, but an isolated strong or severe storm still can't be ruled out through late evening given the 30 to 40 kts of deep layer shear that is in place. Otherwise, forecast remains on track at this time. As of 225 PM Thursday... An upper level trough sweeping through the Ohio Valley will swing a cold front through the Central Appalachians late tonight, with showers and thunderstorms proceeding the boundary. Current radar trends show a developing line of storms trekking through Kentucky with a few storms already neighboring our southeast Ohio counties. Abundant cloud coverage and previous rainfall from this morning has inhibited much destabilization from occurring in the forecast area this afternoon, so the primary risk for any severe thunderstorms are most likely to occur from the aforementioned line that will arrive late this afternoon into this evening. Isolated damaging wind gusts are the main threat with healthy thunderstorms, but instances of small hail can't be ruled out. The upper trough will shift in a northeasterly fashion towards the eastern seaboard overnight into Friday, with perhaps a secondary surge of showers and afternoon convection on Friday. This would be in lesser capacity compared to today, with further limitations to the severe threat due to lessening moisture and upper level forcing. Clouds will begin to clear out near the end of the period, with lingering stratus hugging the mountains until late Friday afternoon. Temperatures were shunted from reaching their anticipated readings for today in response to the blanketed stream of mid and upper level clouds. Beneath this cloud shield, per satellite imagery, there are some spots that are beginning to see hazy peeks of sunshine, but this may not be enough to stretch higher than the low 70s as was once expected for today. Once the front passes overnight and clouds begin to disband Friday afternoon, areas west of the Charleston metro could see high temperatures rise into the low 80s ahead of the warm spell progged for the weekend. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 156 PM Thursday... Increasingly warm to hot conditions expected over the weekend as mid level ridging strengthens throughout the region. Lack of significant moisture depth should preclude convective development both days. Sunday is expected to be the hotter of the weekend days with non-mountainous areas likely reaching or exceeding 90 degrees (mid-90s likely in the Charleston and Huntington downtown metro areas). && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1245 PM Thursday... H5 ridging breaks down some early next work week...but remains strong enough to maintain very warm to hot daytime conditions. Guidance indicates the H85 high center over the western tropical Atlantic drifts just far enough east early Monday to allow for a deeper influx of low level moisture to occur across the CWA. Thus, with the combination of the lower height fields aloft, overall greater moisture depth, and continued very warm to hot afternoon temperatures...diurnally driven convection is expected each late afternoon and evening. Next week should also be the most "humid feeling" week so far this year...although heat indices still won't be overly bad (as compared to what we often experience in July and August) && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 808 PM Thursday... Latest radar imagery shows isolated showers and storms moving northeastward across southern portions of the area and some of this activity may bring direct impacts to some sites, mainly KCRW and KBKW. If a storm does happen to impact any sites directly, brief MVFR/IFR restrictions could quickly develop. Otherwise, most sites should be VFR through late evening and any showers and storms across the area should taper off. However, conditions are expected to deteriorate overnight as post-frontal stratus and/or patchy fog develops. There is potential for this to develop at all sites with an extended period of MVFR/IFR conditions possible in low ceilings and visibilities. Any low stratus and/or fog that develops overnight will gradually dissipate by mid morning on Friday with VFR conditions returning to most terminals, but some MVFR ceilings may linger in the mountains through late morning. Eventually, VFR conditions will return area-wide by Friday afternoon and mainly remain that way through Friday evening. However, there is a small chance of a few showers and storm developing by Friday afternoon and this activity may bring some restrictions, but any activity that develops is expected to be isolated with only a small chance of aviation impacts. In addition, winds will be out of the W on Friday at around 5 to 10 kts. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of TSRA may vary from TAFs this evening. Coverage and timing on fog and/or stratus development overnight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 06/04/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H M M H H M M L HTS CONSISTENCY H H H H H H H M M H H M BKW CONSISTENCY H H H H H H H M H H M M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H L L H H M CKB CONSISTENCY H H H H H H M H H M H H AFTER 00Z SATURDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/MEK NEAR TERM...RG/MEK SHORT TERM...RH LONG TERM...RH AVIATION...RG
Hazardous weather outlook, Jun 3, 4:32 AM EDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Thu Jun 3 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-040845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 432 AM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and tonight. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 3, 4:35 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Thu Jun 3 2021
KYZ101-102-032115-
Greenup-Carter-
435 PM EDT Thu Jun 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND WESTERN CARTER COUNTIES...
At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waltz to Brandy to Yale. Movement was
northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn, Soldier
and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
166.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
3842 8324 3844 8321 3848 8319 3852 8303
3820 8303 3820 8304 3818 8305 3823 8309
3827 8318 3823 8322 3819 8323 3819 8326
3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 2034Z 257DEG 24KT 3833 8346 3817 8346 3805 8351
20Special weather statement, Jun 3, 6:00 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT Thu Jun 3 2021
KYZ103-105-WVZ005-006-032245-
Boyd-Lawrence-Wayne-Cabell-
600 PM EDT Thu Jun 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BOYD...
NORTHEASTERN LAWRENCE...SOUTHWESTERN CABELL AND NORTHERN WAYNE
COUNTIES...
At 600 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cannonsburg to near Yatesville Lake
State Park to near Webbville. Movement was east at 30 mph.
Winds in excess of 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Huntington, Louisa, Wayne, Beech Fork State Park, Yatesville Lake
State Park, Barboursville, Ceredo, Fort Gay, Durbin, East Lynn Lake,
Burnaugh, Centerville, Lockwood, Lavalette, Buchanan, Houckville, Pea
Ridge, Fallsburg, East Lynn and Genoa.
This includes Interstate 64 in West Virginia between mile markers 5
and 17.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 8281 3824 8281 3824 8279 3833 8278
3845 8230 3827 8227 3811 8235 3808 8290
TIME...MOT...LOC 2200Z 265DEG 26KT 3833 8271 3822 8273 3812 8279
20Special weather statement, Jun 3, 7:33 PM EDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Charleston WV 733 PM EDT Thu Jun 3 2021 WVZ013>015-040015- Kanawha-Lincoln-Putnam- 733 PM EDT Thu Jun 3 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...SOUTHERN PUTNAM AND NORTHEASTERN LINCOLN COUNTIES... At 732 PM EDT, a strong thunderstorm was located near Hamlin, moving east at 30 mph. Winds up to 45 mph and pea size hail are possible with this storm. Locations impacted include... Charleston, Nitro, Hamlin, Jefferson, South Charleston, St. Albans, Dunbar, Cross Lanes, Alum Creek, Institute, Tornado, Sweetland, Sod, Griffithsville and Yawkey. This includes the following highways... Interstate 64 in West Virginia between mile markers 46 and 55. Route 119 between mile markers 64 and 78. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3833 8212 3847 8173 3824 8162 3821 8211 TIME...MOT...LOC 2332Z 257DEG 24KT 3826 8203 20
Special weather statement, Jun 3, 9:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 909 PM EDT Thu Jun 3 2021 WVZ015-040145- Kanawha- 909 PM EDT Thu Jun 3 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY... At 909 PM EDT, a strong thunderstorm was located over South Charleston, or near Charleston, moving east at 30 mph. Winds up to 35 mph and pea size hail are possible with this storm. Locations impacted include... Charleston, Jefferson, South Charleston, St. Albans, Dunbar, Pinch, Institute, Coal Fork and Elkview. This includes the following highways... Interstate 79 between mile markers 1 and 10. Interstate 77 in West Virginia between mile markers 96 and 109. Interstate 64 in West Virginia between mile markers 49 and 57. West Virginia Turnpike between mile markers 94 and 95. Route 119 between mile markers 69 and 80. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water in urban areas, highways, streets and underpasses, as well as other poor drainage areas and low lying spots. LAT...LON 3826 8179 3838 8182 3852 8151 3833 8140 TIME...MOT...LOC 0109Z 251DEG 27KT 3831 8172 20
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.